Alert archive / Maine / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Gray, ME

June 27, 2019Androscoggin County, Franklin County, Oxford County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 27, 2019, 3:49 PM EDT for Androscoggin County, Franklin County, Oxford County, Maine. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2019, 3:49 PM EDT (19:49 UTC)
Expired
Jun 27, 2019, 4:30 PM EDT
In force
41 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Androscoggin County, ME, Franklin County, ME, Oxford County, ME

The radar

The Portland,ME radar (KGYX), 75 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.8 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:03 PM EDT, 46 minutes earlier.

Area forecast discussion, Jun 27, 3:03 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Gray ME
303 PM EDT Thu Jun 27 2019

.SYNOPSIS...
A weak frontal boundary crosses the area tonight with a few
showers and thunderstorms possible as it does so. High pressure
builds in for Friday with warm conditions expected area wide.
Low pressure moves in from the west on Saturday bringing more
showers and thunderstorms. Although the low moves east Sunday
night, an upper level low drops south out of Canada and moves
over northern New England on Sunday keeping conditions cool and
showery. Warmer and drier conditions are expected for the first
part of next week.

&&

.NEAR TERM /TONIGHT/...
Marine stratus finally has cleared out for most of the coast
this afternoon. Northern and western areas saw much more sun
today and thus warmer temperatures. In the north this has led to
a fair amount of instability with a few showers and
thunderstorms developing, aided in part by the higher terrain.
Expect this to be mainly widely scattered in nature through the
late afternoon. A shortwave trough moves through tonight which
may allow storms forming over Canada to drift southeast into
northern New Hampshire and northwest Maine overnight. With these
moving through once daytime heating has ended, expect the
activity to be rather widely scattered. Meanwhile the low clouds
and some fog may drift back onshore overnight especially along
the coast from Portland eastward. Synoptic pressure gradient
causes light winds to shift to the west by morning which will
end up pushing the low clouds out around daybreak.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
After early morning clouds dissipate, expect a good amount of
sun and an offshore west northwest wind on Friday. This will
allow the warmer air to reach a larger part of the area with
even the coastal plain of Maine getting into the 80s. Wind flow
is light enough to allow a sea breeze to still make its way just
inland of the beaches, though, so it may be a bit cooler on the
immediate coast. Warmest temperatures will be in southern New
Hampshire where they will be making a run at 90 degrees.

The next wave in the broader trough will move out of the Great
Lakes and toward northern New England Friday night. Expect
increasing clouds and a chance of showers by early Saturday
morning. With clouds and plenty of moisture around, lows will
only bottom out in the 60s for most.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The weekend looking unsettled as wet weather continues in the
northeast...

Cold front will slowly drop south through the region on
Saturday reaching the coast by evening. Ahead of the front
will be a very ripe airmass with PWAT's around 1.5 inches.
Hard to tell how much heating will take place before clouds
with the front edge into southern zones but models showing
moderate to strong CAPE developing in southern zones during
the late morning and early afternoon. Although shear will be
marginal the potential for wind damage with stronger cells will
be possible due to precip loading and possible wet micoro
bursts. Maine threat area would be central and southern New
Hampshire and adjacent counties in western Maine. Freezing
levels will be elevated but large hail may also come into play
in stronger cells. High temperatures on Saturday will range from
the mid 60s to mid 70s north and mid 70s to mid 80s south.

Cold front will gradually shift offshore Saturday night and
showers and thunderstorms will come to an end in southern zones.
Looking for partial clearing during the evening hours with a
fair amount of cloudiness persisting in the mountains. After
midnight a deep shortwave approaching from the northwest along
with an associated cold front will drop into northern zones by
Sunday morning accompanied by showers and some isolated thunder.
Lows overnight will range from the mid 50s north to the mid 60s
south.

Showers and thunderstorms will continue on Sunday as the front
takes most of the day to reach the coast. Cold pool aloft will
provide plenty of instability although heating will be limited
at best. Shear will again be weak but lowering freezing levels
will make large hail likely with some of the stronger cells.
Highs on Sunday will range from the upper 60s north to the upper
70s south.

Cold front will shift offshore Sunday evening bringing an end
to showers and thunderstorms. Expect partial clear overnight
as high pressure builds in from the west. Lows will generally
range through the 50s.

High pressure will build south of the region on Monday and
offshore in the afternoon. Westerly flow will advect warmer
air back into the region in the afternoon.  Highs on Monday
will range from the mid 70s to lower 80s.

A weak cold front will approach from the northwest Monday
evening and will gradually work its way down to the coast
by Tuesday morning. Looking for showers overnight mainly in
the better dynamics to the north. Lows overnight will again
range through the 50s.

Frontal boundary will linger in southern zones the first half
of Tuesday and enough instability should develop during the
morning for scattered convection before the front pushes south
of the region by late afternoon.

Quiet weather returns for Tuesday night and Wednesday as high
pressure builds in from the west. Lows Monday night will range
from the mid 50s north to the mid 60s south. Highs on Wednesday
will range from the mid 70s to mid 80s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Short Term...Scattered showers and isolated thunderstorms
possible this afternoon and evening mainly from Whitefield to
Augusta and northward. Otherwise it will be VFR until the
maritime stratus moves back in along the Maine coastline. Expect
the coast of Maine especially from Portland eastward to be the
most affected by this tonight with LIFR conditions expected. A
westerly flow develops by morning which may push this low cloud
layer out earlier in the morning than the previous few days.
Thus expect VFR conditions area wide on Friday with a sea breeze
possible late at the coast.

Long Term...
MVFR/IFR ceilings/vsby in showers and thunderstorms Saturday
through Sunday. Becoming VFR Sunday night. VFR Monday through
Tuesday.

&&

.MARINE...
Short Term...High pressure builds in through Friday with light
winds and seas expected.

Long Term...No problems noted.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Kimble
SHORT TERM...Kimble
LONG TERM...Sinsabaugh
Hazardous weather outlook, Jun 27, 3:23 PM EDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
323 PM EDT Thu Jun 27 2019

MEZ018-019-023>028-NHZ003>015-281930-
Interior York-Interior Cumberland-Coastal York-Coastal Cumberland-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Northern Grafton-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
323 PM EDT Thu Jun 27 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-020>022-NHZ001-002-281930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Northern Coos-Southern Coos-
323 PM EDT Thu Jun 27 2019

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible today across the mountains and
foothills into central Maine. Some of the storms could contain gusty
winds and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-281930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
323 PM EDT Thu Jun 27 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 11:13 AM EDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Gray ME
1113 AM EDT Thu Jun 27 2019

MEZ009-271545-
Central Somerset-
1113 AM EDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SOMERSET COUNTY...

At 1113 AM EDT, a strong thunderstorm was located 7 miles east of
Eustis, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eustis, Dead River, Pierce Pond, Flagstaff, Bigelow, King And
Bartlett and Carrying Place.

This also includes...
  The Bigelows and Pierce Pond.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4526 7003 4512 7022 4511 7029 4512 7029
      4517 7031 4516 7036 4515 7036 4520 7044
      4526 7045 4537 7032
TIME...MOT...LOC 1513Z 310DEG 12KT 4526 7033

Kimble
Local storm report, Jun 27, 11:20 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1120 AM EDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       4 WSW EFFINGHAM         43.74N  71.07W
06/27/2019  M2.00 INCH       CARROLL            NH   TRAINED SPOTTER

            FELL IN 45 MINUTES

&&

EVENT NUMBER GYX1903722

HAWLEY
Special weather statement, Jun 27, 1:13 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Gray ME
113 PM EDT Thu Jun 27 2019

MEZ009-271745-
Central Somerset-
113 PM EDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SOMERSET COUNTY...

At 111 PM EDT, a strong thunderstorm was located 12 miles south of
Jackman, moving southeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jackman, Hobbstown, Parlin Pond, Johnson Mountain, Misery, Upper
Enchanted, Pierce Pond, Chase Stream, West Fork Plantation, Attean,
Sapling and King And Bartlett.

If you are on or near Spencer Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4539 7040 4556 7030 4559 6982 4527 7012
TIME...MOT...LOC 1711Z 292DEG 10KT 4545 7026

DS
Special weather statement, Jun 27, 2:42 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Gray ME
242 PM EDT Thu Jun 27 2019

MEZ007-008-013-271915-
Northern Oxford-Southern Franklin-Northern Franklin-
242 PM EDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN COUNTY...

At 241 PM EDT, a strong thunderstorm was located near Weld, or 11
miles northeast of Rumford, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Farmington, Jay, Dixfield, Wilton, Phillips, Weld, Carthage, Avon,
Perkins, Town Of Washington, Temple, Strong, New Vineyard and
Industry.

This also includes...
  Mount Blue.

If you are on or near Webb Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4452 7026 4454 7030 4457 7028 4458 7037
      4469 7056 4482 7047 4479 7007
TIME...MOT...LOC 1841Z 287DEG 12KT 4470 7044

DS
Special weather statement, Jun 27, 3:13 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Gray ME
313 PM EDT Thu Jun 27 2019

MEZ007-008-012-013-271945-
Southern Oxford-Northern Oxford-Southern Franklin-Northern Franklin-
313 PM EDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OXFORD AND
SOUTHEASTERN FRANKLIN COUNTIES...

At 312 PM EDT, a strong thunderstorm was located 8 miles northeast of
Dixfield, or 10 miles northeast of Rumford, moving southeast at 15
mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Farmington, Jay, Dixfield, Canton, Wilton, Mexico, Weld, Carthage,
Avon, Perkins, Town Of Washington, Temple and Roxbury.

This also includes...
  Mount Blue.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4462 7054 4475 7043 4470 7011 4448 7029
TIME...MOT...LOC 1912Z 294DEG 15KT 4464 7039

DS
Special weather statement, Jun 27, 3:42 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Gray ME
342 PM EDT Thu Jun 27 2019

MEZ012-013-020-021-272015-
Southern Oxford-Androscoggin-Southern Franklin-Kennebec-
342 PM EDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OXFORD...NORTH
CENTRAL ANDROSCOGGIN AND SOUTH CENTRAL FRANKLIN COUNTIES...

At 342 PM EDT, a strong thunderstorm was located near Dixfield, or 10
miles east of Rumford, moving southeast at 10 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Jay, Livermore Falls, Dixfield, Canton, Wilton, Mexico, Livermore,
Chesterville, Hartford, Carthage, Town Of Washington, Peru and
Temple.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4454 7047 4466 7031 4454 7006 4438 7029
TIME...MOT...LOC 1942Z 317DEG 10KT 4455 7034

DS

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:27 PM EDTSpecial Weather StatementGYXCumberland63 min
Jun 27, 11:13 AM EDTSpecial Weather StatementGYXFranklin32 min
Jun 27, 1:13 PM EDTSpecial Weather StatementGYXSomerset32 min
Jun 27, 1:29 PM EDTSevere Thunderstorm WarningGYXSomerset46 min
Jun 27, 1:55 PM EDTSevere Thunderstorm WarningGYXSomerset30 min
Jun 27, 2:42 PM EDTSpecial Weather StatementGYXFranklin33 min
Jun 27, 3:13 PM EDTSpecial Weather StatementGYXOxford32 min
Jun 27, 3:42 PM EDTSpecial Weather StatementGYXOxford33 min
Jun 27, 4:26 PM EDTSpecial Weather StatementGYXAndroscoggin34 min
Jun 26, 8:30 PM EDTSpecial Weather StatementGYXCoos45 min
Jun 26, 8:34 PM EDTSpecial Weather StatementGYXCoos41 min
Jun 26, 8:40 PM EDTSpecial Weather StatementGYXGrafton50 min
Jun 26, 9:11 PM EDTSpecial Weather StatementGYXCheshire34 min
Jun 26, 9:24 PM EDTSpecial Weather StatementGYXGrafton51 min
Jun 26, 9:43 PM EDTSpecial Weather StatementGYXCheshire32 min
Jun 26, 9:50 PM EDTSpecial Weather StatementGYXGrafton40 min
Jun 26, 10:26 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Grafton, Merrimack34 min
Jun 26, 10:57 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Grafton48 min
Jun 26, 11:05 PM EDTAreal Flood AdvisoryGYXBelknap, Carroll, Grafton, Merrimack55 min
Jun 26, 11:31 PM EDTSpecial Weather StatementGYXBelknap44 min
Jun 27, 12:13 AM EDTSpecial Weather StatementGYXStrafford32 min

Nearby

Severe Thunderstorm Warnings in Maine, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.